Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 231, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 29, 2018, 8:38 PM CDT for Rawlins County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 29, 2018, 8:38 PM CDT (01:38 UTC)
- Expired
- Jun 29, 2018, 9:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Rawlins County, KS
The radar
The Goodland radar (KGLD), 59 km from the middle of the area, began a volume at 01:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 29, 8:50 PM CDT | HAIL 1.25 | 4 Ese Mcdonald, KS | TRAINED SPOTTER ESTIMATED HAIL AT THE SIZE OF A HALF DOLLAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.6 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4631 J/kg
- Mixed-layer CIN
- -71 J/kg
- Mixed-layer LCL
- 1283 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 78 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.3
The text
As transmitted.
837
WUUS53 KGLD 300138
SVRGLD
KSC153-300230-
/O.NEW.KGLD.SV.W.0231.180630T0138Z-180630T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
838 PM CDT FRI JUN 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Western Rawlins County in northwestern Kansas...
* Until 930 PM CDT.
* At 838 PM CDT, a severe thunderstorm was located 7 miles southeast
of McDonald, or 16 miles southwest of Atwood, moving northeast at
20 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Atwood, McDonald, Blakeman and Beardsley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 10123 3974 10095 3957 10136 3964 10141
3974 10141
TIME...MOT...LOC 0138Z 219DEG 16KT 3968 10131
HAIL...1.00IN
WIND...60MPH
$$
Husted1 follow-up statement
909
WWUS53 KGLD 300226
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
926 PM CDT FRI JUN 29 2018
KSC153-300236-
/O.EXP.KGLD.SV.W.0231.000000T0000Z-180630T0230Z/
Rawlins KS-
926 PM CDT FRI JUN 29 2018
...THE SEVERE THUNDERSTORM WARNING FOR WESTERN RAWLINS COUNTY WILL
EXPIRE AT 930 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4000 10123 3974 10095 3957 10136 3964 10141
3974 10141
TIME...MOT...LOC 0226Z 219DEG 16KT 3984 10114
$$
024What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:50 PM CDT, 1 hour 48 minutes earlier.
Area forecast discussion, Jun 29, 6:50 PM CDT, 1 hour 48 minutes before
Area Forecast Discussion National Weather Service Goodland KS 550 PM MDT Fri Jun 29 2018 .UPDATE... Issued at 531 PM MDT Fri Jun 29 2018 Temperatures are decreasing and the Heat Advisory has been cancelled. && .SHORT TERM...(This evening through Saturday) Issued at 150 PM MDT Fri Jun 29 2018 Today/Tonight: Southwest flow aloft will gradually strengthen over the region as an upper level trough progresses across the Intermountain West and an upper level ridge progresses east of the Mississippi. Expect temperatures this afternoon to be several degrees cooler than yesterday via H5 height falls and increasing mid/upper level cloud cover. As of 19Z, diurnal Cu has yet to develop over the Tri-State area due to lingering MLCIN and, perhaps, subsidence in the wake of a small amplitude shortwave progressing northeast across central Nebraska. Convection allowing models continue to indicate that updrafts will develop mid/late afternoon invof a SSW-NNE oriented surface trough (extending from southeast CO--northwest KS--southwest NE) as lingering MLCIN erodes, the aforementioned subsidence recedes, and low-level convergence strengthens. Expect convection to initially develop invof the boundary in southeast CO and/or southwest KS ~21Z. Weak deep-layer shear suggests organization will be on the multicellular portion of the spectrum. With steering flow from the southwest (parallel to the initiating boundary), updrafts are likely to interfere with one another as they 'unzip' downstream (northeast) along the surface trough. Moderate instability, 40-50F dewpoint depressions and strong DCAPE suggest that the primary severe threat will be occasional downbursts capable of producing wind gusts in the 70-80 mph range. Quarter to golf ball size hail sounds pretty reasonable given steep mid-level lapse rates, moderate instability, and a multicellular mode -- though the 'updraft interference factor' could mitigate the potential for severe hail to some degree. Locally heavy rainfall and isolated flash flooding will certainly be possible, given the setup. Expect the greatest coverage between 22-04Z, decreasing rapidly thereafter. Saturday: Challenging forecast. Convective coverage, timing, location will highly depend on the evolution of multiple small amplitude features within the larger upper trough as it progresses from the Intermountain West into the Rockies during the day Sat. At this time, convective initiation appears most likely to occur on the northwest periphery (cool side) of a lee cyclone in northeast CO during the late afternoon hours (~00Z Sun). .LONG TERM...(Saturday night through Friday) Issued at 1233 PM MDT Fri Jun 29 2018 A longwave upper-level trough will pass over the GLD CWA this weekend bringing with it relatively strong upper-level winds meaning there will be some forcing for ascent and favorable vertical wind shear. Breezy surface winds from the south will keep enough moisture in the Tri-State region to provide some instability this weekend. These two factors will keep the possibility for showers and thunderstorms in the area through Sunday, especially in the overnight hours according to model guidance. Getting into next week, the upper-level trough will leave the GLD vicinity and in its wake we are expecting relatively weak upper- level and low-level winds setting in Tuesday and beyond. An upper-level ridge will build across the southeast US early next week, bringing with it generally warmer conditions for the CWA with high temperatures climbing back into the mid 90s. However, continued southerly flow could potentially provide enough instability and some upper-level divergence will provide enough forcing for ascent to keep evening and overnight showers and thunderstorms in the forecast for early next week, although relatively weak upper-level winds will limit how strong these storms could become. A deep upper-level trough will be developing over the Pacific Northwest in the middle of next week, but the strong upper-level ridging over the southern United States will keep that from traversing the High Planes and from having a significant synoptic effect on GLD weather. A very broad surface high situated over the southeast United States will keep persistent warm and moist southerly low-level flow across the southern Great Plains region up through the Central High Plains, which will keep the chance for showers and thunderstorms in the forecast through Thursday and Friday next week. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 531 PM MDT Fri Jun 29 2018 A line of thunderstorms is developing northeastward out of southeast Colorado and is beginning to extend into far western Kansas and is expected to continue developing northeastward towards Nebraska. VFR conditions will continue at MCK and GLD through the 00Z TAF period. Thunderstorms are moving into the GLD area between 01Z-03Z and will extend into the MCK area between 02-04Z before dissipating and moving east through the remainder of the night. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...LOCKHART SHORT TERM...VINCENT LONG TERM...PATTON AVIATION...LOCKHART
Hazardous weather outlook, Jun 29, 8:45 AM CDT, 11 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 745 AM MDT Fri Jun 29 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301345- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 745 AM MDT Fri Jun 29 2018 /845 AM CDT Fri Jun 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... A Heat advisory is in effect for Norton and Graham counties this afternoon. Severe thunderstorms capable of producing 70 MPH wind gusts and quarter to golf ball size hail be possible in northwest Kansas and southwest Nebraska between 4 pm MDT this afternoon and 10 pm MDT this evening. Locally heavy rainfall and isolated flash flooding will also be possible. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY... Isolated severe thunderstorms will be possible late Saturday evening into Saturday night. Large hail will be the primary threat. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Special weather statement, Jun 29, 7:33 PM CDT, 1 hour 5 minutes before
Special Weather Statement National Weather Service Goodland KS 633 PM MDT FRI JUN 29 2018 KSZ041-042-300100- Wichita KS-Greeley KS- 633 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR WICHITA AND EASTERN GREELEY COUNTIES UNTIL 700 PM MDT/800 PM CDT/... At 633 PM MDT/733 PM CDT/, thunderstorm outflow was located along a line extending from 14 miles northeast of Tribune to 17 miles southeast of Horace. Movement was east at 40 mph. Wind gusts up to 50 mph will be possible. Locations impacted include... Leoti, Lydia and Selkirk. LAT...LON 3870 10167 3870 10125 3826 10126 3826 10168 TIME...MOT...LOC 0033Z 269DEG 37KT 3865 10161 3826 10163 024
Special weather statement, Jun 29, 7:54 PM CDT, 44 minutes before
Special Weather Statement National Weather Service Goodland KS 654 PM MDT FRI JUN 29 2018 KSZ001-002-013-014-300115- Rawlins KS-Thomas KS-Sherman KS-Cheyenne KS- 654 PM MDT FRI JUN 29 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE... NORTHWESTERN THOMAS...SOUTHWESTERN RAWLINS AND NORTHEASTERN SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 715 PM MDT/815 PM CDT/... At 654 PM MDT/754 PM CDT/, Doppler radar was tracking a strong thunderstorm 11 miles south of Bird City, or 16 miles north of Brewster, moving northeast at 20 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... McDonald. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3947 10144 3959 10161 3981 10140 3964 10112 TIME...MOT...LOC 0054Z 222DEG 19KT 3959 10146 Husted
Special weather statement, Jun 29, 8:15 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Goodland KS
815 PM CDT FRI JUN 29 2018
KSZ001-002-014-300145-
Rawlins KS-Thomas KS-Cheyenne KS-
815 PM CDT FRI JUN 29 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE...
NORTHWESTERN THOMAS AND SOUTHWESTERN RAWLINS COUNTIES IN NORTHWESTERN
KANSAS UNTIL 845 PM CDT...
At 815 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of McDonald, or 19 miles north of Brewster, moving
northeast at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
McDonald.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3966 10108 3950 10135 3954 10139 3957 10139
3957 10143 3965 10152 3986 10132
TIME...MOT...LOC 0115Z 227DEG 19KT 3964 10137
HustedLocal storm report, Jun 29, 8:22 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
722 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM TSTM WND GST 4 ESE RULETON 39.32N 101.82W
06/29/2018 E55 MPH SHERMAN KS TRAINED SPOTTER
SPOTTER REPORTED A BLOWN OVER LAWN CHAIR.
&&
BLNLocal storm report, Jun 29, 8:36 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
736 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0730 PM TSTM WND GST 12 NNE GOODLAND 39.51N 101.63W
06/29/2018 E60 MPH SHERMAN KS NWS EMPLOYEE
4 INCH BRANCH BROKE OFF TREE.
&&Local storm report, Jun 29, 8:38 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
738 PM MDT FRI JUN 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM TSTM WND GST 5 NNE EDSON 39.39N 101.50W
06/29/2018 E50 MPH SHERMAN KS TRAINED SPOTTER
&&The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:28 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 62 min |
| Jun 29, 7:33 PM CDT | Special Weather Statement | GLD | Wichita | 27 min |
| Jun 29, 7:54 PM CDT | Special Weather Statement | GLD | Rawlins | 21 min |
| Jun 29, 8:15 PM CDT | Special Weather Statement | GLD | Rawlins | 30 min |
| Jun 29, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Sherman, Thomas | 64 min |
| Jun 29, 9:26 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 38 min |
| Jun 29, 9:31 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 20 min |
| Jun 29, 9:48 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins, Sheridan, Thomas | 42 min |
| Jun 29, 9:53 PM CDT | Special Weather Statement | GLD | Gove | 22 min |
| Jun 29, 10:29 PM CDT | Special Weather Statement | GLD | Decatur | 31 min |
| Jun 29, 10:38 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 52 min |
| Jun 29, 11:19 PM CDT | Special Weather Statement | GLD | Norton | 26 min |
| Jun 30, 5:46 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| Jun 30, 6:14 PM CDT | Special Weather Statement | GLD | Sheridan | 16 min |
| Jun 30, 6:31 PM CDT | Special Weather Statement | GLD | Graham | 14 min |
| Jun 30, 6:44 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Graham, Norton, Sheridan | 46 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.